Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Springfield, MO

April 6, 2003McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 6, 2003, 7:56 AM CDT for McDonald County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 7:56 AM CDT (12:56 UTC)
Expired
Apr 6, 2003, 8:30 AM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County McDonald County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
1244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS53 KSGF 061256
SVRSGF
MOC119-061330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 AM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONALD COUNTY IN MISSOURI

* UNTIL 830 AM CDT

* AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR NOEL...OR 9 MILES NORTH OF GRAVETTE...AND MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  MCDONALD COUNTY.

THE TOWNS OF POWELL AND ROCKY COMFORT ARE ALSO IN THE PATH OF THIS
STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3662 9456 3645 9449 3650 9408 3675 9407

$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 1:25 AM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 6, 1:25 AM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 AM CST SUN APR 6 2003

FORECAST CONCERNS: INTENSITY/LONGEVITY OF INITIAL RAINFALL THIS
MORNING. CHANCE OF STRONG/SEVERE STORMS OVER EXTREME SOUTHERN
MISSOURI SUNDAY AFTERNOON.

REGION RADAR SHOWING INCREASING SHOWERS AND THUNDERSTORMS OVER
SOUTHEAST KANSAS AND THE WESTERN 1/2 OF FORECAST AREA SINCE 11 PM.
THIS IS RIGHT ON TARGET AS PREVIOUSLY ADVERTISED AND WITH
INTENSIFYING LOW LEVEL JET AND UPPER LEVEL JET ENERGY MOVING OVER
THE REGION DURING THE NEXT 6 TO 12 HOURS...EXPECT THE CONTINUATION
OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE AREA.

INITIALLY DRY LOW LEVELS NEAR THE SURFACE WILL PRECLUDE SOME OF THE
HEAVIEST RAINFALL IN SOUTH CENTRAL MISSOURI UNTIL AROUND DAWN AS
MOISTURE FEED FROM THE SOUTH NEARLY SATURATES THE SOUNDINGS
THROUGHOUT THE AREA (ALSO NOSE OF LOW LEVEL JET IS MORE IN LINE FOR
SOUTHWEST MISSOURI THAN SOUTH CENTRAL). DUE TO A VERY LOW WET BULB
HEIGHT...NUMEROUS REPORTS OF PEA SIZE HAIL WERE OCCURRING ACROSS THE
OZARKS...ESPECIALLY WITH RADAR ECHOES LIFT ABOVE 10000 FEET. THIS
WILL LIKELY CONTINUE THROUGH THE EARLY MORNING HOURS BEFORE WET BULB
HEIGHTS RISE SLOWLY AS WARMER AIR ADVECTS NORTHWARD.

AS THE LOW LEVEL JET SHIFTS NORTHWARD THIS MORNING AND THE UPPER
LEVEL JET ENERGY MOVES EAST OF THE REGION...EXPECT AN OVERALL
DECREASE IN THE COVERAGE. HOWEVER RESIDUAL SHOWERS AND ISOLATED
THUNDERSTORMS WILL LIKELY CONTINUE THROUGH THE AFTERNOON (WEAK
OMAGES BETWEEN 70-50H). AS FOR SEVERE STORMS...SURFACE LOW AND WARM
SECTOR MAY REACH AS FAR NORTH AS EXTREME SOUTHWEST MISSOURI DURING
THE LATE AFTERNOON HOURS. CAPES INCREASE TO 1500 J/KG (NO CAP)
DURING THIS TIME...AND WITH WINDS VEERING FROM THE
SOUTHEAST...SURFACE BASED STORMS ARE POSSIBLE. WILL HIGHLIGHT HWO
THIS MORNING ON THIS POTENTIAL PROBLEM.

ANYWAY THE MAIN ENERGY SHIFTS NORTHWARD SUNDAY NIGHT WITH RESIDUAL
CLOUD COVER EXPECTED ON MONDAY. MODELS ARE ALSO HINTING ON
PRECIPITATION TUESDAY AS MAIN UPPER TROUGH MOVES THROUGH. WILL
CONTINUE DRY FORECAST...BUT MODELS HAVE BEEN CONSISTENT WITH THIS
FEATURE DURING THE LAST TWO RUNS. ALSO THICKNESSES ARE LOW ENOUGH
FOR A MIXTURE OF FROZEN PRECIPITATION EXTENDED PERIODS CONTINUE TO
LOOK DRY AS HIGH PRESSURE DOMINATES THE CENTRAL U.S. THROUGH LATE
WEEK. EXPECT A SLOW MODERATION OF TEMPERATURES DURING THIS PERIOD AS
THE AIR MASS REMAINS RELATIVITY COOL FOR THIS TIME OF YEAR.

FINAL ISC GRIDS WILL BE SENT BY 3 AM.

...SGF...
MO...NONE
KS...NONE

JLT
Hazardous weather outlook, Apr 6, 6:00 AM CDT, 1 hour 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL

  AREAS AFFECTED AND TIMING:

  SOUTH OF A LINE FROM PITTSBURG KANSAS TO GAINESVILLE MISSOURI.
  EARLY THIS MORNING FROM 6 AM TO 9 AM. THIS AFTERNOON FROM 3 TO
  7 PM.

  DISCUSSION:

  ELEVATED INSTABILITY WILL CONTINUE ACROSS EXTREME SOUTHERN
  MISSOURI AS STEEP MID LEVEL LAPSE RATES MOVES ACROSS THE SOUTHERN
  PLAINS. SURFACE BASE CONVECTIVE IS ALSO POSSIBLE IN EXTREME
  SOUTHWEST MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING AS
  A SURFACE LOW TRACKS ACROSS THE KANSAS OKLAHOMA BORDER INTO
  NORTHEAST ARKANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A CANADIAN AIR MASS WILL MOVE INTO THE REGION BY MID WEEK
  ALLOWING FOR THE POSSIBILITY OF A FROST OR FREEZE TUESDAY OR
  WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE
  LATEST TRACK OF THE SURFACE FEATURES TO SEE IF ANY SURFACE BASE
  CONVECTION DEVELOPS THIS AFTERNOON. THE BEST TIME FRAME WOULD BE 3
  TO 7 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:15 AM CDTSevere Thunderstorm WarningSGFStone, Taney45 min
Apr 6, 11:48 AM CDTSevere Thunderstorm WarningSGFOzark42 min
Apr 6, 12:15 PM CDTSevere Thunderstorm WarningSGFJasper, Newton45 min
Apr 6, 12:18 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright57 min
Apr 6, 12:19 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence56 min
Apr 6, 12:36 PM CDTSevere Thunderstorm WarningSGFBarton39 min
Apr 6, 12:49 PM CDTSevere Thunderstorm WarningSGFCedar56 min
Apr 6, 12:57 PM CDTSevere Thunderstorm WarningSGFJasper48 min
Apr 6, 1:14 PM CDTSevere Thunderstorm WarningSGFBarton, Dade46 min
Apr 6, 1:22 PM CDTSevere Thunderstorm WarningSGFPolk38 min
Apr 6, 1:29 PM CDTSevere Thunderstorm WarningSGFSt. Clair46 min
Apr 6, 1:42 PM CDTSevere Thunderstorm WarningSGFCedar48 min
Apr 6, 1:46 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory44 min
Apr 6, 1:55 PM CDTSevere Thunderstorm WarningSGFCamden65 min
Apr 6, 2:02 PM CDTSevere Thunderstorm WarningSGFBenton58 min
Apr 6, 2:11 PM CDTSevere Thunderstorm WarningSGFPolk34 min
Apr 6, 2:14 PM CDTSevere Thunderstorm WarningSGFSt. Clair46 min
Apr 6, 2:26 PM CDTSevere Thunderstorm WarningSGFCedar49 min
Apr 6, 2:27 PM CDTSevere Thunderstorm WarningSGFHickory48 min
Apr 6, 3:02 PM CDTSevere Thunderstorm WarningSGFMiller43 min
Apr 6, 4:01 PM CDTSevere Thunderstorm WarningSGFLaclede, Webster44 min
Apr 6, 4:54 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan36 min
Apr 6, 4:56 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory19 min
Apr 6, 5:17 PM CDTSevere Thunderstorm WarningSGFDallas, Polk43 min
Apr 6, 5:33 PM CDTSevere Thunderstorm WarningSGFBenton42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.